A question I get often, in person, in emails, and sometimes try to answer on forums...is: What were the side effects you experienced on anti-PD1 (now Nivolumab)? So...I will try to put a clear answer together for you here.
When thinking about the side effects of any drug, you first have to think about what it is the drug is supposed to do. Then, you have to remember that no drug is a silver bullet that will address only the problem it is supposed to fix. There is always collateral damage.
Anti-PD1 (Nivolumab in my case, but Merck's product is practically equivalent) falls in the category of drugs that stimulate the immune system. Interferon is given in hopes of doing that as well. As does ipilimumab (with much better effect) and IL2 for that matter. So, what does that mean? Well, let's step back and look at the opposite drug category...drugs that suppress the immune system. I'm sure you've seen all the ads for Enbrel, Remicade, Humera, plus the original Methotrexate and even prednisone. These drugs work via different mechanisms, but their job is to DECREASE the "auto" immune response people with anything from rheumatoid arthritis, ankylosing, psoriasis, various types of colitis, and even asthma are having, and thereby minimize their symptoms and misery. SO...drugs given to stimulate the immune system with the hope of having the body attack various nasty cancer cells...melanoma in this case...can CAUSE the very symptoms that folks with autoimmune diseases have: joint pain, rashes, wheezing, colitis. Clear as mud? OK!
Well documented side effects from the data reported at ASCO and in published research papers...as experienced by ratties like myself include:
Rashes - very common. Anything from general itchiness, to red papular lesions.
Fatigue - very common. Reported frequently. Varies person to person with some folks unable to work, others just tired generally, with episodes that wax and wane.
Arthralgias - joint pain is frequently reported. Inflammation triggered by the immune response does not make joints happy.
Mucositis - irritation of the mucus membranes, from redness and tenderness to pain and lesions. (The gut is just one long tube that starts in the mouth after all....see Colitis below.)
Hypothyroidism - not as common, but certainly has happened. One lady in my study gradually lost thyroid function, and is now maintained on thyroid hormone in pill form, synthroid.
Colitis - irritation and inflammation in the bowel that can cause diarrhea and bleeding. Sometimes, causing dehydration and the need for hospitalization, fluids, discontinuation of the drug for a time or permanently, and at times prednisone to stop the progression. This is a fairly common cause of patients being taken off ipi and anti-PD1.
Pneumonitis - significant inflammation in the lungs that may be treated as noted above and has even been a cause of death for patients on ipi and anti-PD1, and obviously removal from a trial or treatment.
Pituitary failure and vision problems related to the optic nerve, as well as retinitis, have occurred but are not reported as common events.
Vitiligo - the depigmentation of the skin (and/or hair), leaving white patches. Thought to occur because of the shared antigens located on melanoma cells and normal pigment cells. It is considered a good prognostic sign that the drug is working against melanoma and occurs in 5-9% of patients on ipi or anti-PD1.
My experiences to follow.... c